New Mexico, 2008

Flash Flooding and Damaging Winds in New Mexico, July 17 to 18, 2008

July 17 to 18, 2008 · NWS EPZ · 4 events in 2 counties and zones

Though the air mass was not quite as moist through a deep layer as earlier in the month, there was still sufficient moisture for heavy rainfall amounts. The addition of a dry layer in the mid levels brought a threat of damaging winds and marginally large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$270,000
Crop damage
$30,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Though the air mass was not quite as moist through a deep layer as earlier in the month, there was still sufficient moisture for heavy rainfall amounts. The addition of a dry layer in the mid levels brought a threat of damaging winds and marginally large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 17, 1:56 AM MST, 11 hours 22 minutes earlier.

Area forecast discussion, Jul 17, 1:56 AM MST, 11 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
256 AM MDT THU JUL 17 2008

.SYNOPSIS...
MOIST AND UNSTABLE ATMOSPHERIC CONDITIONS WILL GENERATE SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH FRIDAY. SOME OF THE STORMS MAY
PRODUCE HEAVY RAINFALL WITH LOCALIZED MINOR FLOODING POSSIBLE.
DRIER AIR WILL MOVE INTO THE AREA DURING THE WEEKEND...REDUCING
RAIN CHANCES THROUGH THE FIRST PART OF NEXT WEEK. TEMPERATURES WILL
REMAIN NEAR NORMALS FOR THE NEXT FEW DAYS...THEN BECOME SLIGHTLY
WARMER NEXT WEEK.

&&

.DISCUSSION...
EARLY MORNING THUNDERSTORMS ARE CONTINUING TO FORM OVER EL PASO
AND HUDSPETH COUNTIES. THEY ARE BEING TRIGGERED BY AN INVERTED
UPPER TROUGH MOVING THROUGH THE REGION. STORMS SHOULD END AS THE
MORNING PROGRESSES AND THE UPPER TROUGH MOVES SOUTH. THESE FAST
MOVING STORMS HAVE PRODUCED MODERATE RAINFALL OVER A BROAD AREA
THAT APPEARS TO NOT TO BE PRODUCING ANY SIGNIFICANT FLOODING AT
THIS TIME.

AN AREA OF HIGH PRESSURE LOCATED WEST OF THE AREA HAS SET UP A
NORTH TO NORTHEASTERLY FLOW ALOFT THAT IS ALLOWING UPPER LEVEL
DISTURBANCES AND MOISTURE INTO THE REGION. THE MOST ACTIVE AREAS
WITHIN THE FORECAST AREA ARE EAST OF THE DIVIDE. SCATTERED SHOWERS
AND THUNDERSTORMS WILL FORM AGAIN THIS AFTERNOON AND EVENING BUT
MAY NOT BE AS INTENSE WITH THE INVERTED TROUGH NOW MOVED OUT OF
THE AREA. THAT SAID...MODERATE TO HEAVY RAINFALL ALONG WITH SMALL
HAIL WILL BE POSSIBLE FROM THESE STORMS.

BY SATURDAY...THE HIGH WILL RELOCATE NORTH OF THE FORECAST WITH A
RESULTING EASTERLY FLOW OVER THE REGION. RAIN CHANCES WILL BEGIN
TO DIMINISH SOME DURING THE WEEKEND AS DRIER AIR FROM THE NORTH
FILTERS INTO THE STATE AND LIMIT THUNDERSTORM DEVELOPMENT. DAY
TIME HEATING AND OROGRAPHIC LIFT WILL STILL RESULT IN AT LEAST
ISOLATED THUNDERSTORM DEVELOPMENT IN THE AFTERNOON WITH OUTFLOW
BOUNDARY INTERACTIONS MAINTAINING THUNDERSTORM ACTIVITY INTO THE
EVENING HOURS.

CIRCULATION AROUND THE HIGH WILL SHIFT A LOT OF THE MOISTURE TO
THE SOUTH AND WEST DURING THE LATTER PART OF THE WEEKEND AND FIRST
PART OF NEXT WEEK. RAINFALL ACCUMULATIONS WILL BE LIMITED AND
SPOTTY DURING THAT PERIOD. TOWARD THE LATTER PART OF THE WEEK THE
HIGH WILL SHIFT TO THE EAST...ALLOWING FOR AN INFLUX OF MOISTURE
BACK INTO THE AREA.

&&

.AVIATION...VALID 17/12Z-18/12Z
GENERALLY VFR CONDITIONS THROUGH THE PERIOD. SCATTERED SHOWERS AND
THUNDERSTORMS WILL CREATE AREAS OF MVFR AND IFR FOR CIGS AND VSBY
NEAR STORMS. MTN TOPS WILL BE OBSCURED IN AND NEAR SHOWERS AND
THUNDERSTORMS.

&&

.FIRE WEATHER...
MOIST ATMOSPHERIC CONDITIONS WILL REMAIN IN PLACE THROUGH
SATURDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP MAINLY
IN THE AFTERNOON AND NIGHT TIME. MOUNTAIN LOCATIONS WILL SEE
HIGHER AMOUNTS WITH LOCALIZED FLOODING POSSIBLE ALONG DRAINAGES
AND SMALL STREAMS. TEMPERATURES WILL REMAIN NEAR SEASONAL AVERAGES
THROUGH THE PERIOD. A SOMEWHAT DRIER AIR MASS WILL MOVE INTO THE
AREA BY LATE SUNDAY...LOWERING CHANCES FOR RAIN AND REDUCING
RELATIVE HUMIDITY FOR THE FIRST PART OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 96  73  95  73  95 /  30  30  30  30  20
SIERRA BLANCA TX        93  66  93  65  93 /  40  30  30  30  20
LAS CRUCES              95  70  96  70  95 /  30  30  30  30  20
ALAMOGORDO              92  66  93  65  94 /  40  30  30  30  20
CLOUDCROFT              71  52  71  51  72 /  50  50  40  40  40
TRUTH OR CONSEQUENCES   94  66  95  65  95 /  30  30  30  30  20
SILVER CITY             87  61  87  60  87 /  30  30  30  30  30
DEMING                  94  67  96  66  94 /  30  20  30  30  20
LORDSBURG               98  68  98  67  97 /  20  10  30  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/04
Hazardous weather outlook, Jul 17, 10:40 AM MST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1140 AM MDT THU JUL 17 2008

NMZ022>025-030>032-TXZ055-056-181745-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1140 AM MDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY...BUT WITH A
LATER START THAN WAS THE CASE YESTERDAY. AN UPPER DISTURBANCE HAS
LEFT THE AREA...BUT ENOUGH MOISTURE AND INSTABILITY WILL BE
AVAILABLE FOR THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL...SMALL
HAIL AND WIND GUSTS TO 50 MPH THIS AFTERNOON AND EVENING. THE BEST
CHANCES WILL BE NORTH OF A LORDSBURG TO ALAMOGORDO LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY AFTERNOON AND
EVENING. BEGINNING SATURDAY...AND ESPECIALLY BY SUNDAY...DRIER AIR
WILL MOVE IN FROM THE EAST AND REDUCE THE NUMBER OF THUNDERSTORMS
TO ISOLATED IN COVERAGE. THE THREAT OF FLOODING WILL DECREASE
WHILE THE THREAT OF MICROBURST WINDS INCREASES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW
ENFORCEMENT OR THIS OFFICE.

The radar

The Holloman AFB radar (KHDX), 31 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Otero

When
July 17, 1:18 PM MST to 4:00 PM MST
Where
Otero County, 1.88 mi W of Mescalero to 2.35 mi ESE of Mescalero
Cause
Heavy Rain / Burn Area
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
33.148, -105.802

Rainfall amounts of up to 2 inches fell on the South Tularosa Fire burn scar above Mescalero, resulting in excessive runoff. Logs washed on to Route 10, and much debris blocked residences. A fish hatchery was destroyed which killed all the fish.

Thunderstorm Wind, Luna

When
July 18, 3:46 PM MST
Where
Luna County, 1.36 mi ENE of (Dmn)deming Arpt
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
32.260, -107.700

Thunderstorm Wind, Luna

When
July 18, 3:50 PM MST to 4:05 PM MST
Where
Luna County, 0.69 mi S of Deming
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Crop damage
$20,000
Reported by
Law Enforcement
Coordinates
32.260, -107.750

Scattered power and phone lines were down throughout Deming.

Flash Flood, Luna

When
July 18, 4:40 PM MST to 6:30 PM MST
Where
Luna County, 0.92 mi SSE of Spalding to 4.41 mi N of Hermanas
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$10,000
Reported by
Department of Highways
Coordinates
32.417, -107.946

Numerous roads were flooded throughout central Luna County according to the Luna County Road Department.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129823, 129834, 129838, 129829.